Flash Flood, Howard
- When
- August 9, 6:20 PM CST to 8:00 PM CST
- Where
- Howard County, Big Spring
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.306, -101.435 (the zone’s center; the record gives no point)
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 9, 2:30 PM CST, 3 hours 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 330 PM CDT THU AUG 9 2001 SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED IN STRONG HEATING ACROSS SOUTHEAST NEW MEXICO...WESTERN PERMIAN BASIN...DAVIS MOUNTAINS... MARFA AND STOCKTON PLATEAU AS A POTENT SHORT WAVE EJECTS NORTHEAST ACROSS EXTREME WESTERN TEXAS...AROUND AN UPPER LOW CURRENTLY STATIONARY AND SPINNING ACROSS SOUTH CENTRAL NEW MEXICO. WILL KEEP THE HIGHEST CHANCE POPS TONIGHT IN THIS AREA AS THE WAVE TRANSLATES NORTHWARD ACROSS THE TEXAS/NEW MEXICO BORDER INTO THE TEXAS PANHANDLE OVERNIGHT. DUE TO THE SLOW MOVEMENT OF THE STORMS WILL MENTION LOCALLY HEAVY RAINFALL IN THE AFOREMENTIONED AREAS. WILL GO WITH A SLIGHT CHANCE OF PRECIPITATION FURTHER EAST ACROSS THE EASTERN PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS FURTHER AWAY FROM TRACK OF WAVE. THE FORECAST FOR LATER PERIODS IS COMPLICATED BY A COLD FRONT THAT IS CURRENTLY ACROSS THE CENTRAL PLAINS. PREFER THE FURTHER SOUTH AVN MODEL WITH THE FRONT DUE TO STRENGTH OF FRONT AIDED BY CONVECTION FIRING ALONG IT. FOR TOMORROW EXPECTING THE BEST CHANCES FOR CONVECTION AGAIN ACROSS SOUTHEAST NEW MEXICO AND EXTREME WESTERN TEXAS DUE TO THE NEARLY STATIONARY UPPER LOW ACROSS NEW MEXICO. THE COLD FRONT WILL BECOME A PLAYER FRIDAY NIGHT AND EXPECTING IT TO SLOWLY SAG SOUTHWARD OVER THE WEEKEND...WITH THE HIGHEST POPS ACROSS THE NORTHERN PERMIAN BASIN AND SOUTHEAST NEW MEXICO...WHERE REMAINS OF UPPER LOW WILL BE MOST PRONOUNCED. WILL GO DRY ACROSS THE NORTH MONDAY THROUGH WEDNESDAY OF NEXT WEEK AS THE FRONT SHOULD BE FAR ENOUGH SOUTH WITH MORE STABLE AIR IN PLACE. WILL SHUT OFF PRECIPITATION CHANCES ACROSS THE CENTRAL PERMIAN BASIN AND GUADALUPE MOUNTAINS BY TUESDAY WITH FRONT SOUTH OF THOSE AREAS. WILL RETAIN SLIGHT CHANCE POPS FOR THE SOUTHERN MOUNTAINS AND BIG BEND THROUGH WEDNESDAY. NEXT FRONT LOOKS TO BE DUE IN BY NEXT THURSDAY BRINGING WITH IT ANOTHER SHOT OF PRECIPITATION. MAF 72/95/71/95 2222 LSA 65/95/66/95 2333 6R6 74/95/74/95 2222 MRF 59/88/59/88 3332 CNM 69/95/69/75 4333 .MAF... TX...NONE. NM...NONE. 12
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-101000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 200 PM CDT THU AUG 9 2001 .SYNOPSIS... THE COMBINATION OF AN UPPER LEVEL TROUGH ALONG THE TEXAS...NEW MEXICO BORDER...DAYTIME HEATING...AND SUFFICIENT LOW AND MID LEVEL MOISTURE WILL RESULT IN THUNDERSTORMS ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO THROUGH THIS EVENING. .THREATS... THUNDERSTORMS... SCATTERED THUNDERSTORMS WILL CONTINUE FROM THE BIG BEND...NORTH ACROSS THE DAVIS AND GUADALUPE MOUNTAINS...AND INTO SOUTHEAST NEW MEXICO THROUGH THURSDAY EVENING. FARTHER EAST...ACROSS THE PERMIAN BASIN AND LOWER TRANS PECOS OF WEST TEXAS...WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED. WIND GUSTS TO 40 MPH...RAINFALL RATES BETWEEN ONE AND TWO INCHES PER HOUR...AND DEADLY LIGHTNING ARE POSSIBLE NEAR THE STRONGER STORMS. THIS ACTIVITY IS EXPECTED TO DIMINISH AFTER SUNSET. SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND FORECASTS ISSUED BY THE MIDLAND/ODESSA NATIONAL WEATHER SERVICE OFFICE CAN BE FOUND ON THE INTERNET AT THE FOLLOWING URL: http://www.srh.noaa.gov/maf
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-100300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 358 PM CDT THU AUG 9 2001 ...LANDSPOUTS POSSIBLE ACROSS THE TEXAS PERMIAN BASIN AND SOUTHEAST NEW MEXICO THROUGH THIS EVENING... DUE TO THE TROPICAL NATURE OF THE CURRENT ENVIRONMENT AND DUE TO OTHER FAVORABLE ATMOSPHERIC CONDITIONS...THUNDERSTORMS THAT DEVELOP ACROSS THE PERMIAN BASIN THIS AFTERNOON AND EVENING WILL BE CAPABLE OF PRODUCING TORNADO-LIKE VORTICES CALLED LANDSPOUTS. THESE LANDSPOUTS ARE GENERALLY USUALLY STRONGER NEAR THE GROUND... TEND TO LOOK SIMILAR TO A SODA STRAW AT TIMES...AND ARE CAPABLE OF PRODUCING MINOR DAMAGE. PERSONS VIEWING THESE LANDSPOUTS SHOULD TREAT THEM AS THEY WOULD A TORNADO. GO TO A PLACE OF SAFE SHELTER...SUCH AS A BASEMENT... CELLAR...OR LOWEST FLOOR IN AN INTERIOR BATHROOM OR CLOSET OF YOUR HOME...AWAY FROM WINDOWS. THUNDERSTORMS ARE EXPECTED TO PERSIST THROUGH LATE EVENING ACROSS THE PERMIAN BASIN. PV/03
The Midland/Odessa radar (KMAF), 82 km away, was scanning. The volume nearest the first event began at 00:22 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2001Every state in 2001This day in weather historyWarnings in Texas, August 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5266421.